Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2002, 8:20 PM EDT for Athens County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 8:20 PM EDT (00:20 UTC)
- Expired
- May 31, 2002, 9:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Athens County, OH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:40 PM EDT | Thunderstorm Wind | Athens, OH | Trees and large branches were blown down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUUS51 KRLX 010020 SVRRLX OHC009-010100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 819 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATHENS COUNTY IN SOUTHEAST OHIO... * UNTIL 900 PM EDT... * AT 816 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ATHENS...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES AND WINDS IN EXCESS OF 60 MPH. --CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. --CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3945 8200 3940 8235 3921 8225 3922 8173
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:13 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 31, 5:13 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 513 PM EDT FRI MAY 31 2002 UPDATING ZNS FOR SVR WATCH 362 -----------------PVS DISCUSSION FOLLOWS------------------- SHORT RANGE TONIGHT-SUN NIGHT... LOOKING AT SFC CONDITIONS AND SAT IMGS...FRONT LOOKS TO BE POSITIONED ACROSS NORTHERN OH INTO CENTRAL IN. THIS FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD TOWARDS THE CWA. AS A RESULT...SCATTERED TSTMS ACROSS THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY TONIGHT. ANY STORM CAN BE A TALL ONE. MORE WIND ACRS NRN COUNTIES LIMITING RAIN TOTALS BUT INCRG GUST POTENTIAL. SRN CWA HIR RAINFALL TOTAL POTENTIAL WITH 850 MB DEW POINTS PROG TO BE NR 15-17C TNGT - WHEN IT RAINS - IT POURS. OF COURSE...MANY AREAS HAVE SEEN TOP SOIL DRY OUT AND SFC WATER FLOW DECREASE DURING THIS WEEK. A FEW MORE WATCH BOXES PSBL THIS EVENING ALG THE FRONTAL ZONE FM SPC. WE CHECKED ON AVAILABILITY 4 EXTRA STAFF TNGT. EXPECTING THINGS TO SETTLE DOWN A LITTLE AFTER MIDNIGHT ACROSS THE NORTH...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS REMAINING ACROSS THE SOUTH. SATURDAY...FRONTAL BOUNDARY WILL BASICALLY LINGER AND WOBBLE AROUND SOUTHERN AND CENTRAL CWA. LEFT OUT WORDING OF PRECIP/TSTORMS UNTIL AFTERNOON AND EVENING. LEFT NRN CWA DRY FOR DAY ON SAT. EXTENDED MON-FRI... NO BIG CHANGES WITH FRONTAL ZONE OSCILLATING IN UP OH VLY. ONE OF THE DAYS OR NIGHTS MAY BE DRY...LIKE WED...BUT CAN NOT REMOVE POPS AT THIS DISTANCE. WILL HAVE DAY 7/FRI DRY BEHIND FRONTAL WAVE FOR NOW. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR ZONE WVC095. VA...NONE. KY...NONE. OH...NONE. .END/
In the hours before
Special weather statement, May 31, 3:55 PM EDT, 4 hours 25 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019- 020-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT FRI MAY 31 2002 THUNDERSTORMS WITH BRIEF DOWNPOURS ARE STILL POSSIBLE TONIGHT. DESPITE THE LACK OF SHOWERS AND THUNDERSTORMS IN OUR VICINITY AROUND 4 OCLOCK...THUNDERSTORMS ARE STILL POSSIBLE TONIGHT. STORMS WILL BE DEVELOPING LATE THIS AFTERNOON...ALONG A FRONTAL BOUNDARY FROM NORTH OF COLUMBUS OHIO...ON WEST...TO NEAR INDIANAPOLIS. THESE STORMS WILL MOVE TOWARD THE SOUTHEAST...AND COULD REACH OUR VICINITY...DURING THE EVENING HOURS. IF YOU HAVE OUTDOOR PLANS THIS FRIDAY EVENING...MONITOR THE WESTERN AND NORTHWESTERN HORIZON FOR INDICATIONS OF APPROACHING THUNDERSTORMS. ANY STORM COULD CONTAIN GUSTY WINDS AND A DOWNPOUR. END / KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:24 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 36 min |
| May 31, 8:56 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.